Format

Send to

Choose Destination
Mod Pathol. 2012 Jan;25(1):65-74. doi: 10.1038/modpathol.2011.128. Epub 2011 Aug 12.

Thrombopoietin receptor agonist therapy in primary immune thrombocytopenia is associated with bone marrow hypercellularity and mild reticulin fibrosis but not other stromal abnormalities.

Author information

1
Department of Pathology and Laboratory Medicine, Weill Cornell Medical College, New York, NY 10065, USA.

Abstract

Primary immune thrombocytopenia is an acquired autoimmune disorder characterized by platelet count of <100 × 10(9)/l in the absence of other causes of thrombocytopenia. Primary immune thrombocytopenia is defined as 'chronic' when it has been present for more than 12 months without spontaneous remission or maintenance of complete response to therapy. Recently, thrombopoietin receptor agonists became available for treatment of chronic primary immune thrombocytopenia. Anecdotal reports have raised concerns about a possible association between therapy with thrombopoietin receptor agonists and an increase in bone marrow fibrosis. To investigate this association we studied eight patients with primary immune thrombocytopenia in detail comparing fibrosis and other morphological features in pre-therapy and on-therapy bone marrow biopsies, with the longest follow-up reported to date. A slight but significant increase to MF-1 in reticulin fibrosis was observed during therapy, but collagen was never present. On-therapy bone marrows were hypercellular due to panmyelosis with increased trilineage hematopoiesis. Megakaryocytes were increased in number, with acquisition of evident pleomorphism, nuclear hyperlobulation and tendency in some cases to form clusters. The overall picture of the on-therapy marrows was characterized by myeloproliferative neoplasm-like features, resembling essential thrombocythemia or occasionally early primary myelofibrosis. As thrombopoietin receptor agonists are becoming a mainstream treatment for primary immune thrombocytopenia, general pathologists and especially hematopathologists need to be aware of the characteristic morphological changes associated with use of these therapeutic agents, in order to avoid misdiagnosis of a myeloid neoplasm.

PMID:
21841770
DOI:
10.1038/modpathol.2011.128
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center